About 10 days ago I posted about a new medicine I'm trying for my fibromyalgia--Topamax. Oh man, this one is a doozy. It's too early to tell if I will have the benefits, but not too early to see the side effects!
Sweat: If you've read this blog for a while you know that one of my other meds (Savella) makes me sweat like CRAZY! Seriously, in the middle of winter in 20 degree weather I might feel cold on the outside but still be dripping sweat. It is BAD. It's like heat flashes on drugs! One of the possible side effects of Topamax is "decrease or inability to sweat." You have no idea the happy dance I did when I read that one! Ha! And wonder of wonders, I actually have that side effect! I haven't reached for my hankie all week! In the kids choir (where I am a helper) I usually sweat buckets--didn't even so much as get the vapors! Tonight when we did our weekly shopping errands--the ones were I usually end up with hair so wet I can literally wring it out--not one glistening drip!
Legs: Leg cramping/aches is another side effect. I was really feeling it the first several days, but the last few days it hasn't been so bad. I'm hoping that this side-effect is wearing off already.
Nausea: Yeah. I have this. But it's not so very bad. Lord knows I don't really need to eat that much so I'm not worried if I don't really feel like eating! It's not really bad nausea.
Sleepiness: Definitely. This is a step up medicine so I will be stepping up to 75% of my target dose starting tomorrow. So far I've only taken the medicine at night, but I've really felt sleepy during the day, really wanted to sleep in every morning. I'm concerned about how much more sleepy I will feel when I add in a dose in the morning. We shall see.
Word-Retrieval Problems: Honestly, when I read about this possible side-effect at the start, I wasn't worried. "Fibro Fog" is a well known symptom of fibromyalgia and I've been dealing with that for years. But THIS stuff is on a whole new level! For instance, I sat there for three minutes trying to come up with the symptom "drowsiness" above but couldn't for the life of me think of the word! Now that I don't need the word anymore I just now came up with it. What I could come up with was a somewhat decent synonym. This sounds like it would be no big deal but when I am talking with potential clients or co-workers or active clients on the phone during the day it is SO EMBARRASSING! I thought about telling people, but I tried that with my mom and it totally backfired! After I told her it was like the word-retrieval problems went into hyper-drive for the rest of the conversation! Even my writing is taking me longer because I can't come up with words--just the embarrassment factor isn't there. My kids are getting so used to it that they just automatically fill in the blank when I'm talking!
Weight Loss: Supposedly you don't see this side-effect until you are at a certain dosage, which happens to be my target full dosage. Haven't seen it. I'm mixed up about whether I want to have this side effect. Yes, nice to lose weight. But it's not good to lose weight the wrong way and then just gain it back later when you go off the med!
I'm just trying to make it 6 weeks. They say most side-effects last 6 weeks. If people can get past the 6 weeks they can really assess if the med will help them or not. The biggest two challenges for me will be the word-retrieval and drowsiness. We shall see!
I'd appreciate your prayers that the negative side-effects would go away and that I would continue to see the positive effects from the medicine.
[Silly post for anybody who doesn't have fibromyalgia but I put these out there because when I'm looking for info there is very little.]